Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 1, NWS Hastings, NE

May 5, 2023Dawson County, Gosper County, Nebraska

NWS Hastings, NE issued this tornado warning at May 5, 2023, 10:46 PM CDT for Dawson County, Gosper County, Nebraska. It was in force for 14 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2023, 10:46 PM CDT (03:46 UTC)
Expired
May 5, 2023, 11:00 PM CDT
In force
14 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Dawson County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 10:54 PM CDTTORNADO4 Nw Johnson Lake, NEAPPROXIMATE STARTING POINT OF AN EF1 RATED TORNADO WHICH MOVED SOUTHEAST ACROSS JOHNSON LAKE FROM 1054 PM TO 1100 PM. THE TORNADO ENDED JUST EAST OF THE LAKE. PATH LENGTH WAS 4.95 MILES. MAXIMUM WIDTH WAS 80 YARDS. MAXIMUM ESTIMATED WINDSPEED WAS 95 MPH.
May 5, 10:56 PM CDTTSTM WND DMG3 Nw Johnson Lake, NEFACEBOOK PHOTOS, GARAGE DOOR BLOWN IN, FENCE BLOWN DOWN, SHED COLLAPSED.
May 5, 10:56 PM CDTTSTM WND GST 583 S Johnson Lake, NE
May 5, 10:56 PM CDTTSTM WND GST 583 S Johnson Lake, NE
May 5, 11:03 PM CDTHAIL 0.882 Nne Johnson Lake, NE
May 5, 11:03 PM CDTHAIL 0.882 Nne Johnson Lake, NE
May 5, 11:10 PM CDTTSTM WND DMGJohnson Lake, NEPUBLIC REPORT OF LOST POWER AT JOHNSON LAKE. TREE BRANCH OF UNKNOWN SIZE WAS DOWNED. A COUPLE OF DOCKS WERE FLIPPED. TIME ESTIMATED BASED ON RADAR.
May 5, 11:10 PM CDTTSTM WND DMGJohnson Lake, NEPUBLIC REPORT VIA TWITTER OF POWER LOST AT JOHNSON LAKE, A TREE BRANCH OF UNKNOWN SIZE WAS DOWNED, AND A COUPLE DOCKS FLIPPED. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:51 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

261 
WFUS53 KGID 060346
TORGID
NEC047-073-060400-
/O.NEW.KGID.TO.W.0001.230506T0346Z-230506T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
1046 PM CDT Fri May 5 2023

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northeastern Gosper County in south central Nebraska...
  South central Dawson County in south central Nebraska...

* Until 1100 PM CDT.
    
* At 1046 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over Eustis, or 16 miles southwest of
  Lexington, moving east at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Elwood around 1055 PM CDT.
  Johnson Lake around 1100 PM CDT.

This includes Interstate 80 between mile markers 234 and 235.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4077 9978 4058 9973 4060 9998 4070 9998
      4070 10008 4071 10008
TIME...MOT...LOC 0346Z 265DEG 37KT 4066 10001 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Mangels
2 follow-up statements
032 
WWUS53 KGID 060353
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1053 PM CDT Fri May 5 2023

NEC047-073-060400-
/O.CON.KGID.TO.W.0001.000000T0000Z-230506T0400Z/
Gosper NE-Dawson NE-
1053 PM CDT Fri May 5 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTH
CENTRAL GOSPER AND SOUTH CENTRAL DAWSON COUNTIES...
    
At 1053 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Johnson Lake, or 10 miles southwest of Lexington,
moving east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Gosper and south central Dawson Counties.

This includes Interstate 80 between mile markers 234 and 235.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4064 9975 4065 9998 4073 9998 4077 9978
TIME...MOT...LOC 0353Z 260DEG 40KT 4069 9990 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Mangels
793 
WWUS53 KGID 060401
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1101 PM CDT Fri May 5 2023

NEC047-073-060410-
/O.EXP.KGID.TO.W.0001.000000T0000Z-230506T0400Z/
Gosper NE-Dawson NE-
1101 PM CDT Fri May 5 2023

...THE TORNADO WARNING FOR NORTH CENTRAL GOSPER AND SOUTH CENTRAL
DAWSON COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.  However small
hail and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect for 
this area. 

LAT...LON 4064 9975 4065 9998 4073 9998 4077 9978
TIME...MOT...LOC 0400Z 265DEG 37KT 4069 9982 

$$

Mangels

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 5, 6:34 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 5, 6:34 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
634 PM CDT Fri May 5 2023

...AVIATION UPDATE...

.DISCUSSION...(This evening through Friday)
Issued at 337 PM CDT Fri May 5 2023

Key Messages:

* Severe thunderstorms possible across much of south central
  Nebraska and north central Kansas this afternoon into tonight.
  Large hail and severe wind gusts will be the main threats.

* Thunderstorms possible again next week, especially Tuesday night
  through next Friday.

* High temperatures Saturday through next Friday will generally
  range from the upper 70s to upper 80s.

Today and tonight...

An upper trough is over the western part of the country with another
upper low/trough over the Northern Midwest/southern Canada. Showers
and thunderstorms are developing across western, northern, and
eastern Nebraska. A lee surface trough is present across western
Nebraska and eastern Colorado and will move eastward during the
evening and overnight hours. High temperatures today will mostly be
in the 70s with some 80s across portions of southern Nebraska and
northern Kansas. Dewpoint temperatures are expected to be in the
upper 50s to lower 60s across most of the area by this evening with
CAPE values of generally 1000 to 2500 J/kg. The NAM12 is showing
surface CAPE values of over 3000 J/kg across parts of the area this
evening. Zero to six km bulk shear values will be 40 to 45 kts
according to the NAM12 with zero to three km bulk shear possibly
reaching 30 kts by this evening. Mid-level lapse rates will
generally be 7 to 8 degrees C/km. These conditions will allow for a
chance of severe thunderstorms this afternoon into this evening for
much of the area. Some of the models are showing storms initially
developing across southern Nebraska late this afternoon/early this
evening and moving northeastward. Large hail and severe wind gusts
will be the main threats with these storms. Storms are expected to
develop this evening into tonight across western Nebraska associated
with a shortwave. This area of storms will move either northeast or
east tonight over portions of central and possibly south central
Nebraska. Large hail and severe wind gusts will again be possible.
Low temperatures tonight will mostly be in the 50s.

Saturday through Tuesday...

The trough across the western portion of the country will connect
with the trough over the Upper Midwest on Saturday. Remaining
showers and storms will push out of the area Saturday morning
followed by westerly surface winds. The westerly winds along with
clearing skies will contribute to temperatures warming up into
mostly the 80s on Saturday. A weak cold front will move into the
area Saturday night resulting in lows from the mid 40s to upper 50s.
Sunday will be mostly dry with highs ranging from the upper 70s to
near 90. Rain and storms will be possible Monday and Tuesday as
shortwaves in the upper flow move over Nebraska and Kansas. High
temperatures for both days will be in the upper 70s to the upper
80s. Low temperatures will generally range from the mid 40s to upper
50s.

Wednesday through Friday...

An upper trough will be over the western part of the country on
Wednesday and will move eastward through next Friday. Rain and storm
chances increase beginning Tuesday night/Wednesday morning as an
upper disturbance ahead of the upper trough passes over the region.
Rain and storm chances will continue to be possible through next
Friday as upper lift over the area increases due to the approaching
trough. High temperatures will generally range from the upper 70s to
upper 80s. Low temperatures will mostly be in the 50s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 625 PM CDT Fri May 5 2023

TSRA will likely impact KEAR around 02z and may later impact KGRI.
Low ceilings are expected to impact both terminals around 06z and
will continue until at least 15z. Patchy fog is expected beginning
around 10z. Winds will be somewhat variable but will generally be
out of the east and southeast then may turn to the north around
07z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Schuldt
AVIATION...Schuldt
Hazardous weather outlook, May 5, 4:00 PM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
400 PM CDT Fri May 5 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
062100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
400 PM CDT Fri May 5 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk of severe thunderstorms this afternoon into
tonight across much of south central Nebraska and portions of
Phillips, Smith, and Rooks Counties in north central Kansas. There
is a marginal risk of severe weather that includes most of the
rest of the area except Mitchell County in Kansas. The main
threats with these storms will be hail up to the size of golfballs
and wind gusts up to around 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Between Saturday and Thursday, there are several, on-and-off
chances for thunderstorms within various portions of the outlook
area. Please note that many of these chances will likely
fluctuate up or down in later forecasts, perhaps significantly,
as this will be a rather complex weather pattern with regard to
pinning down thunderstorm chances with much confidence, especially
more than a day or two in advance.

That being said, the least-favored time frame for thunderstorm
activity, especially of the widespread variety, should focus
between Saturday and Monday, and with an overall-low risk of
severe storms with any activity that might occur during that
time. Thereafter, a general increase in thunderstorm chances and
coverage is then expected Tuesday through Thursday, as a larger-
scale low pressure system gradually approaches from the west.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of hail, wind
gusts over 50 MPH, or any other possible severe weather that
might occur to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 5, 10:07 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
1007 PM CDT Fri May 5 2023

NEZ061-060345-
Buffalo NE-
1007 PM CDT Fri May 5 2023

...A strong thunderstorm will impact portions of eastern Buffalo
County through 1045 PM CDT...

At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kearney, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kearney around 1015 PM CDT.

Other locations in the path of this storm include Gibbon.

This includes Interstate 80 between mile markers 269 and 272.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.

&&

LAT...LON 4085 9872 4083 9872 4070 9890 4066 9915
      4066 9916 4096 9901
TIME...MOT...LOC 0307Z 217DEG 19KT 4066 9906

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mangels
Local storm report, May 5, 10:08 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1008 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             5 S KEARNEY             40.62N 99.08W
05/05/2023  E1.00 INCH       KEARNEY            NE   STORM CHASER

            VIDEO OF QUARTER SIZE HAIL SOUTH OF KEARNEY
            FROM TWITTER. EXACT LOCATION ESTIMATED FROM
            RADAR.

&&

MANGELS
Local storm report, May 5, 10:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1016 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     HAIL             1 WSW KEARNEY           40.70N 99.09W
05/05/2023  E1.00 INCH       BUFFALO            NE   TRAINED SPOTTER

            FROM SPOTTER NETWORK.

&&

MANGELS
Local storm report, May 5, 10:17 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1017 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HAIL             1 WSW KEARNEY           40.69N 99.10W
05/05/2023  U1.00 INCH       BUFFALO            NE   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

MANGELS
Local storm report, May 5, 10:22 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1022 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     HAIL             1 ESE KEARNEY           40.70N 99.07W
05/05/2023  E1.00 INCH       BUFFALO            NE   STORM CHASER

&&
Local storm report, May 5, 10:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1024 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             1 ESE KEARNEY           40.70N 99.07W
05/05/2023  E1.25 INCH       BUFFALO            NE   PUBLIC

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:05 PM CDTSevere Thunderstorm WarningGIDGosper40 min
May 5, 7:11 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan49 min
May 5, 7:16 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDWebster26 min
May 5, 7:28 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDGosper47 min
May 5, 7:37 PM CDTSpecial Weather StatementGIDDawson38 min
May 5, 7:46 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFurnas, Gosper, Harlan, Phelps44 min
May 5, 7:53 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFranklin, Harlan52 min
May 5, 8:15 PM CDTSevere Thunderstorm WarningGIDDawson45 min
May 5, 8:31 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDGosper, Phelps44 min
May 5, 9:00 PM CDTSpecial Weather StatementGIDDawson30 min
May 5, 9:08 PM CDTSevere Thunderstorm WarningGIDDawson24 min
May 5, 9:11 PM CDTSpecial Weather StatementGIDPhelps34 min
May 5, 9:31 PM CDTSpecial Weather StatementGIDDawson14 min
May 5, 9:32 PM CDTSpecial Weather StatementGIDKearney28 min
May 5, 9:40 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney, Phelps50 min
May 5, 9:52 PM CDTSpecial Weather StatementGIDDawson38 min
May 5, 10:07 PM CDTSpecial Weather StatementGIDBuffalo38 min
May 5, 10:13 PM CDTSevere Thunderstorm WarningGIDBuffalo27 min
May 5, 10:21 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper39 min
May 5, 10:52 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper38 min
May 5, 11:10 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper, Phelps50 min
May 5, 11:42 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Howard, Kearney, Phelps, Sherman48 min
May 6, 12:14 AM CDTSevere Thunderstorm WarningGIDBuffalo, Greeley, Hall, Hamilton, Howard, Merrick and 3 more46 min
May 6, 12:38 AM CDTSevere Thunderstorm WarningGIDDawson23 min
May 6, 12:52 AM CDTSevere Thunderstorm WarningGIDGreeley, Hall, Hamilton, Howard, Merrick, Nance and 2 more38 min
May 6, 12:55 AM CDTSpecial Weather StatementGIDSherman35 min
May 6, 1:30 AM CDTSpecial Weather StatementGIDPolk45 min
May 6, 2:30 AM CDTSpecial Weather StatementGIDDawson45 min
May 6, 3:01 AM CDTSpecial Weather StatementGIDDawson29 min
May 6, 4:01 AM CDTSpecial Weather StatementGIDSherman29 min
May 6, 5:43 PM CDTTornado Warning Tornado observedGIDGosper32 min
May 6, 6:08 PM CDTSevere Thunderstorm WarningGIDGosper, Phelps52 min
May 6, 6:39 PM CDTSevere Thunderstorm WarningGIDKearney, Phelps51 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.